Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Shreveport, LA

May 17, 2002Natchitoches Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 17, 2002, 12:54 PM CDT for Natchitoches Parish, Winn Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 12:54 PM CDT (17:54 UTC)
Expired
May 17, 2002, 2:00 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Natchitoches Parish, LA, Winn Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 171754
SVRSHV
LAC069-127-171900-
/NEW.KSHV.SV.W.0161.171753-171900/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINN PARISH IN NORTH CENTRAL LOUISIANA
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA

* UNTIL 200 PM CDT

* AT 1253 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER CAMPTI...OR ABOUT 9
  MILES NORTH OF NATCHITOCHES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEAST NATCHITOCHES PARISH AT 110 PM CDT
  RURAL WESTERN WINN PARISH AT 120 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE READY TO ACT
QUICKLY.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  WINN PARISH IN NORTH CENTRAL LOUISIANA...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
UNTIL 200 PM CDT.

LAT...LON 3187 9321 3174 9305 3177 9270 3214 9267

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:05 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 17, 10:05 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CDT FRI MAY 17 2002

WILL UPDATE TO DELETE EXPIRED SEVERE THUNDERSTORM WATCH.
SOME ADJUSTMENTS TO POPS AND TEMPS WILL BE NEEDED ALSO. FRONT STILL
REMAINS NORTH OF CWA ACCORDING TO PRESSURE ANALYSIS SO AREAS WORKED
OVER BY SQUALL LINE MAY RECOVER SOME. AREA OF CONVECTION JUST TO
SOUTH OF CWA MAY SEND OUTFLOW INTO SE PORTION OF FORECAST AREA
...WHICH MAY INTERSECT OUTFLOW FROM NORTHWEST THIS AFTERNOON.
THIS COULD REGENERATE TSTMS...BUT FOR NOW WINDS IN THE 30 TO 40 MPH
RANGE WITH SQUALL LINE.

.SHV...NONE.

14

In the hours before

Special weather statement, May 17, 8:50 AM CDT, 4 hours 4 minutes before
ARZ050-051-059>061-070>073-LAZ001>005-010>013-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-171458-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 AM CDT FRI MAY 17 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM FOR THAT
PART OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...
AND NORTHWEST LOUISIANA...NORTH OF A LINE FROM RUSK TEXAS...IN
CHEROKEE COUNTY...TO JONESBORO LOUISIANA...IN JACKSON PARISH. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF SHREVEPORT...BOSSIER
CITY...AND RUSTON IN LOUISIANA...TYLER AND LONGVIEW IN TEXAS...AND
TEXARKANA AND MAGNOLIA IN ARKANSAS.

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND NORTHWEST LOUISIANA DURING THE
MORNING.
Special weather statement, May 17, 10:30 AM CDT, 2 hours 24 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI MAY 17 2002

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THIS INCLUDES
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND EAST CENTRAL
TEXAS. MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS.

THIS ACTIVITY IS ALONG AND AHEAD OF A COLD FRONT WHICH WILL CROSS
THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. AFTER MIDNIGHT...
THE RISK OF SEVERE WEATHER SHOULD END.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:47 PM CDTSevere Thunderstorm WarningSHVCaldwell, LaSalle28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.